Ozempic and Mounjaro manufacturers are being sued over claims that the drugs cause gastroparesis, a severe stomach disorder, but some experts believe this assertion is inaccurate because the drugs only cause a temporary delay in stomach emptying.
Earlier this month, a personal injury law firm filed a lawsuit against Novo Nordisk—the makers of Ozempic—and Eli Lilly, the makers of Mounjaro, claiming the drugs cause gastroparesis.
The lawsuit also alleges the manufacturers knew of the link between the GLP-1 drugs and “the risk of developing severe gastrointestinal issues, including gastroparesis.”
Gastroparesis, or stomach paralysis, slows or completely stops the movement of food from the stomach to the small intestine, preventing the stomach from properly emptying—neither drug lists gastroparesis as a potential side effect.
Semaglutide (the generic name for Ozempic) and tirzepatide (the generic name for Mounjaro) are a type of drug known as a GLP-1, and they work by interacting with the hunger part of the brain and suppressing the appetite, causing patients to feel full quicker.
In July, CNN released a report about patients who’ve been diagnosed with severe gastroparesis, and their doctors believe weight loss drug Wegovy (manufactured by Novo Nordisk) and its sister diabetes drug Ozempic may be to blame.
The patients noticed they were vomiting days-old food and doctors noted it was common for people on Ozempic to have stomachs full of food when doing an endoscopy—one patient even had to have a stomach bypass surgery to help relieve the gastroparesis.
The American Society of Anesthesiologists (ASA) put out a warning in June asking patients to stop taking GLP-1 drugs at least a week before elective surgeries due to an increased risk of the drugs causing vomiting during operation.
The ASA has received reports that an “increased risk of regurgitation and aspiration of food into the airways and lungs during general anesthesia and deep sedation” was potentially being caused by the drugs’ ability to “delay” stomach emptying.
A spokesperson for Novo Nordisk told The Hill “patient safety is of utmost importance” to the company and they continuously monitor “the safety profile of our products and collaborate closely with authorities to ensure patient safety, including adequate information on gastrointestinal side effects in the label.” In a similar statement, a spokesperson for Eli Lilly told The Hill patient safety is “top priority,” and it “actively [engages] in monitoring, evaluating and reporting safety information” for their medications. Forbes has reached out to both companies for comment.
Gastroparesis, also called delayed stomach emptying, affects the movement of food even though there isn’t a blockage in the small intestine or stomach, according to the National Institute of Diabetes and Digestive and Kidney Diseases. It typically takes about six to eight hours for food to pass from the stomach to the small intestine, though the amount and type of food consumed can affect this. With gastroparesis, the digestion process is extended, and specific times differ from person to person. Symptoms include too much bloating, feeling full after starting a meal, feeling full long after finishing a meal, vomiting, heartburn, pain in the upper abdomen, poor appetite and too much burping. Gastroparesis has many causes, including diabetes, which is the most common cause of gastroparesis, the Centers for Disease Control and Prevention reports. Though both Ozempic and Mounjaro are used off-label for weight loss, they are only approved by the Food and Drug Administration for use in treating Type 2 diabetes. High blood sugar can lead to gastroparesis. Besides suppressing the appetite, another result of Ozempic’s ability to slow down the digestion process is the lowering of blood sugar, according to Novo Nordisk.
Steven Batash, founder of Batash Endoscopic Weight Loss and an expert on nonsurgical weight loss procedures, told Forbes that “to say [Ozempic] causes gastroparesis is not really an accurate statement.” This is because gastroparesis is the “end product” when no food or almost no food moves in the digestive tract. Instead, Batash believes Ozempic causes a delay in gastric emptying. However, this delay only lasts for a short period of time and once the medication’s effects wear off, patients’ “motility will return to [their] baselines,” according to Batash. Ozempic and other GLP-1 drugs are known to cause gastrointestinal issues, like nausea, vomiting and diarrhea. Side effects of Ozempic will be present but will be “mild” in most patients. If these effects are too extreme, Batash recommends either lowering the dosage or stopping usage altogether.
A study published in the Lancet Gastroenterology and Hepatology examined how liraglutide—another GLP-1 drug—affected digestion. Participants took either liraglutide or a placebo for five weeks and then ate a meal with a radioactive tracer so researchers could see how long the food stayed in their stomachs. It took those taking liraglutide 70 minutes for half their food to leave their stomachs compared to four minutes in the control group, a drastic slow in digestion. In some participants taking liraglutide, it took up to two hours and 30 minutes for half the meal to leave their stomachs. However, this group did see weight loss, and there was a correlation between a bigger delay in stomach emptying and the more weight participants lost.